safety medical

Seroquel Overdose: Symptoms, Treatment (Quetiapine)

Overdose of Seroquel (quetiapine) is a recognised condition and must be dealt with appropriately. Seroquel is commonly used in the treatment of psychiatric disorders such as bipolar disorder and schizophrenia. The dose of Seroquel depends upon the clinical condition and is often titrated from a low-dose to a high dose over a period of time. While clinical conditions that are treated include mania and depression, it must be remembered that sometimes patients may take Seroquel as an overdose either by accident or in an attempt to end their life. This clearly is of concern and appropriate steps must be taken to ensure that patients do not overdose accidentally or deliberately.

In this article, we shall briefly review overdose of Seroquel and the impact it can have on the patient.

Overdose on Seroquel

It is rather interesting to know that quetiapine i.e. Seroquel is generally tolerated very well by patients who take it as prescribed by the physician. Furthermore, even in overdoses, it appears that Seroquel is safe though clinical reports of extremely high doses suggest otherwise.

Seroquel overdose symptoms

Typically, patients who overdose on Seroquel can experience increasing sleepiness, low blood pressure and an increased heart rate. The severity of the symptoms does not necessarily depend on levels of Seroquel and even mild overdoses can cause these symptoms.

In patients who take large overdoses, it appears Seroquel can cause a great deal of drowsiness including a level of slowing down of breathing (called respiratory depression). Alteration in electrical conduction of the heart can lead to irregular heart beating, some of which require emergency treatment. These effects are extremely rare.

Seroquel overdose treatment

There is no specific treatment for Seroquel overdose. It is primarily managed by treating the symptoms of the patient and attempting to remove the drug from the system. Once the drug has been ingested, it can be removed through a process of gastric lavage. Gastric lavage involves the removal of stomach contents using a special tube. Once the drug and all the remaining stomach contents have been removed, patients need to be monitored in hospital to ensure no other side effects are seen.

Once the effects of the overdose have concluded, patients will need to go back on their regular treatment of Seroquel. Unless the patient is at risk of overdosing again (voluntarily), supplies the reintroduction of Seroquel can be done as patients will require this treatment regularly.

It must be taken not that very often the overdoses of Seroquel are rather mild and do not cause any problems with the patient’s health. Given this aspect, it is appropriate to use Seroquel is an antipsychotic agent in patients who have suicidal tendencies as it is unlikely to be life threatening.

Seroquel overdose is often very mild and does not require specific treatment. However, clinical research has shown that severe overdoses may occur that require management in hospital. Healthcare professionals and patients must both be aware of the doses that they take and should make every attempt to be careful when taking treatment.

not yet rated (click to rate this article)

Comments

No comments yet

Leave a Reply

Submit comment